Hi my name is Beccy im 30years old
and im from Bournemouth
could anyone, give me some
info on my ailement on
7 moths agoi found out
that i had a rash and i just
been told that i got this
condtions Livedo Reticularis.
my blood count is entirely normal
including Haemoglobin of 135
no suggestion of anaemia
neg gor immume screen
no underlying systemic lupus.
rah is called livedo Reticularis.
And i need alot of support
The antiphospholipid syndrome is a disorder of the immune system that is characterized by excessive clotting of blood and/or certain complications of pregnancy (premature miscarriages, unexplained fetal death, or premature birth) and the presence of antiphospholipid antibodies (cardiolipin or lupus anticoagulant antibodies) in the blood. Patients with antiphospholipid syndrome have developed abnormal symptoms while having antiphospholipid antibodies that are detectable with blood testing.
Antiphospholipid syndrome is also called phospholipid antibody syndrome. Antiphospholipid syndrome has been referred to as Hughes syndrome in honor of the doctor who first described it
It is important to note that antiphospholipid antibodies can also be found in the blood of individuals without any disease process. In fact, antiphospholipid antibodies have been reported in approximately 2% of the normal population. Harmless antiphospholipid antibodies can be detected in the blood for a brief period occasionally in association with a wide variety of conditions, including bacterial, viral (hepatitis, HIV), and parasite (malaria) infections. Certain drugs can cause antiphospholipid antibodies to be produced in the blood, including antibiotics, cocaine, hydralazine, procainamide, and quinine.
Nevertheless, the antiphospholipid antibody (a protein) is not considered a normal blood protein and has been found in patients to be associated with a number of illnesses. These illnesses include abnormal clotting (thrombosis) of arteries (stroke, infarction) and/or veins (phlebitis), premature miscarriages (spontaneous abortions), abnormally low blood platelet counts (thrombocytopenia), purplish mottling discoloration of the skin (livedo reticularis), migraine headaches, and a rare form of inflammation of the nervous tissue of the brain or spinal cord, called transverse myelitis. Antiphospholipid antibodies have also been detected in over half of patients with the immune disease systemic lupus erythematosus.
Researchers are recently also finding that there are patients with slowly progressive memory problems and patients with a form of "atypical multiple sclerosis" and antiphospholipid antibodies detectable in their blood.
Livedo reticularis is a weblike pattern of cyanosed skin surrounding pale areas, seen most often on the leg, which is persistent and does not disappear after warming. Livedo reticularis is often associated with elevated levels of aCL antibodies or lupus anticoagulant (11-22%). Previously livedo reticularis was rarely reported in patients with hypothyroid-ism but, to the best of our knowledge, was never before reported in association with hyperthyroidism. The detection of aCL antibodies in this case was prompted by the appearance of livedo reticularis on both her legs during a very active phase of hyperthyroidism and disturbed coagulation functions. There was no indication of systemic lupus erythematosus (SLE) in this patient.
The association of aCL antibodies with Graves disease was first noted more than a decade ago. Nevertheless, the data regarding this association and its clinical significance are still limited and controversial. In their initial observation, Marongiu et al detected increased IgG aCL antibodies in 38% and IgM aCL antibodies in 33% of 65 Graves disease patients, whereas none of their 58 control subjects demonstrated elevated IgG aCL antibodies and only one (2%) had elevated IgM aCL antibodies. Nevertheless, it should be noted that other studies failed to detect aCL antibodies and others detected a much lower prevalence rate of aCL antibodies in patients with Graves disease or other autoimmune thyroid diseases ( Table 1 ). The difference between the studies may reflect the lack of aCL antibodies in association with Graves disease in the particular populations that were examined, or could be related to the specific time points at which blood samples were obtained (active disease versus posttreatment; see below).
Antithyroid drugs are known to produce lupus-like syndromes (SLE) in humans. SLE and drug-related lupus are major predisposing factors for aCL antibodies. However, I am not aware of any report linking aCL antibodies with antithyroid drug treatment. In the present case, aCL antibodies were clearly unrelated to antithyroid drug therapy, because the patient did not receive antithyroid treatment when aCL antibodies were
antibodies were detected, and aCL antibody levels markedly decreased after methimazole administration.
Despite the apparent increased prevalence of elevated aCL antibodies in patients with autoimmune thyroid diseases, clinical manifestations of the antiphospholipid syndrome are very rare, and although embolic events have repeatedly been reported in patients with hyperthyroidism, the reports usually represent small series, are almost exclusively limited to patients with atrial fibrillation, and are not necessarily related to aCL antibodies. In fact, other than a frequently cited study by Parker and Lawson, which suggested an increased thromboembolic event rate as an important cause of death in patients with hyperthyroidism, there seem to be no epidemiologic data pertaining to the risk of thromboembolism in hyperthyroid patients. It should be noted that Parker and Lawson reported on 33 fatalities attributed to hyperthyroidism in a cohort of exceptionally complicated patients, who are unlike the characteristic hyperthyroid patients currently seen in the practice. I am aware of only two reports on symptomatic antiphospholipid syndrome in patients with Graves disease: a 48-year-old woman with recurrent deep vein thrombosis and a 33-year-old woman with massive ischemic cerebral infarction. Livedo reticularis, the result of cutaneous capillary insufficiency, may also be considered a mild symptomatic presentation of the aCL syndrome. The apparent discrepancy between the relatively increased prevalence of aCL antibodies among patients with autoimmune thyroid diseases and the low occurrence of clinical manifestations is somewhat not surprising given that a large proportion of carriers of aCL and lupus anticoagulant antibodies in the general population, as well as among patients with SLE, do not develop clinical manifestations during prolonged periods of follow-up.
The precise relationship between the appearance of aCL antibodies and the intensity of Graves disease activity is not yet clear. Although Diez et al reported no such correlation, in several reports,[6,9] including the present study, the level of aCL antibodies seemed to decrease with achievement of drug-induced control of thyroid function. It should be noted that in animal models, both methimazole and propylthiouracil were found to attenuate levels of autoantibodies and manifestations of experimental SLE. Whether changes of aCL antibody levels with disease activity was related to thyroid activity per se, to the known immunosuppressive effect of antithyroid drugs, or to some other factor remains to be determined.
1. Mild factor V11 deficiency with factor V11 levels between 35 and 45 units/dl [normal 50-150]
2. Mildly elevated beta glyco protein 1 antibodies but no thrombo embolic
3 Skin rash affecting lower abdomen and thighs recent biopsy compatible with erythema abigne.
First of all apologies i have been writing to DR Holmes but apparently i should have been writing to yourself regarding Rebecca. I was only aware of this when Rebecca saw me in the clinic on the 1st of November. I once again reviewed her in the presence of her mother and grandmother. Related to a mild factor V11 deficiency her bruising remains as before but manageable but her periods are definitely heavier especially for the first three to four days. She has a cycle whereby she bleeds every 6 weeks. At times the bleeding is very heavy with flooding. I have suggested she could try Tranexamic acid at a dose of 1 gram thrice daily untill the bleeding resolves and i have given her a supply. If this is effective